Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (29)

1 - 20 of 29 WebM&M Case Studies
Christopher F. Janowak, MD, FACS, and Lauren M. Janowak, RN, BSN, CCRN| October 30, 2019
Two patients arrived at the Emergency Department (ED) at the same time with major trauma. Both patients were unidentified and were given "Doe" names. Patient 1 was quickly sent to the operating room (OR) but the ED nurse incorrectly gave him Patient 2's "Doe" name. The OR nurse only realized there was a problem when blood arrived with Patient 1's correct "Doe" name, requiring multiple phone calls with the ED, laboratory, and surgeon to correctly identify the patient.
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD| January 1, 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Nancy Staggers, PhD, RN| October 1, 2017
Hospitalized with sepsis secondary to an infected IV line through which she was receiving treprostnil (a high-alert medication used to treat pulmonary hypertension), a woman was transferred to interventional radiology for placement of a new permanent catheter once the infection cleared. Sign-off between departments included a warning not to flush the line since it would lead to a dangerous overdose. However, while attempting to identify an infusion pump alarm, a radiology technician accidentally flushed the line, which led to a near code situation.
Vinod K. Bhutani, MD, and Ronald J. Wong| October 1, 2017
A newborn with elevated total serum bilirubin (TSB) due to hemolytic disease was placed on a mattress with embedded phototherapy lights for treatment, but the TSB continued to climb. The patient was transferred to the neonatal ICU for an exchange transfusion. The neonatologist requested testing of the phototherapy lights, and their irradiance level was found to be well below the recommended level. The lights were replaced, the patient's TSB level began to drop, and the exchange transfusion was aborted.
Maria C. Raven, MD, MPH, MSc| June 1, 2017
Presenting with pain in her epigastric region and back, an older woman with a history of opioid abuse had abnormal vital signs and an elevated troponin level. Imaging revealed multiple spinal fractures and cord compression. Neurosurgery recommended conservative management overnight. However, her troponin levels spiked, and an ECG revealed myocardial infarction.
Reza Alaghehbandan, MD, MSc, and Stephen S. Raab, MD| March 1, 2013
A woman with abdominal pain, bloating, and weight loss went to her primary physician, who ordered imaging and a biopsy. Lymph node pathology was reported as Castleman disease. A specialist felt the presentation and test results were atypical for this diagnosis. Further testing revealed adult-onset celiac disease.
Robert J. Weber, PharmD, MS| February 1, 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
Ross Koppel, PhD| April 1, 2009
A patient hospitalized with Pneumocystis jiroveci pneumonia and advanced AIDS is given another patient's malignant biopsy results, leading his primary physician to mistakenly recommend hospice care.
Hedy Cohen, RN, BSN, MS| March 21, 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
Saul N. Weingart, MD, PhD| August 1, 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Richard H. White, MD | August 21, 2005
An intern increases a patient's warfarin dosage nightly based on subtherapeutic INR levels drawn each morning; after several days, the patient develops potentially life-threatening bleeding.
Jeffrey Driver, JD, MBA | October 1, 2004
Following a swallowing study, a speech pathologist recommends that a patient receive nothing by mouth, due to a high risk of aspiration. However, because the report is misfiled, no NPO order is implemented.
Robert L. Wears, MD, MS| September 1, 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
Darren R. Linkin, MD; Ebbing Lautenbach, MD, MPH, MSCE| February 1, 2004
Infection Control notices an uptick in post-operative wound infections for patients from one OR team. Environmental rounds reveal "sloppy" practices.
Albert W. Wu, MD, MPH; Peter J. Pronovost, MD, PhD| January 1, 2004
A patient receiving end-of-life care, whose code status was DNR, encounters a potentially life-threatening medication error.
Eric J. Thomas, MD, MPH; Frederick A. Moore, MD| November 1, 2003
A scrub nurse cannot find a missing suction catheter tip, but the surgeon closes the patient. A post-operative x-ray reveals the tip in the patient's chest.